Flood, Poweshiek
- When
- August 3, 3:30 AM CST to 11:00 AM CST
- Where
- Poweshiek County, Searsboro to 1.24 mi NNW of Searsboro
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.580, -92.700
A quasi-stationary front extended from central Kansas into northern Illinois. The airmass was very unstable with high temperatures reaching the low to mid 90s over southern Iowa, with dew point readings in the mid to upper 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quasi-stationary front extended from central Kansas into northern Illinois. The airmass was very unstable with high temperatures reaching the low to mid 90s over southern Iowa, with dew point readings in the mid to upper 70s. By evening, CAPE was in the 3000-5000 J/kg range with lifted indices falling to -6 to -8. The downdraft CAPE available was between 900 and 1400 J/kg, with 600-700 J/kg in the -10 to -30 C layer of the atmosphere. Precipitable water values were around 2 to 2.3 inches. The freezing level was quite high at 15,600 feet. The temperature at 700 mb was +15 C over southern Iowa. There was decent shear available with 40 to 45 kts of effective shear. Thunderstorms fired in eastern Nebraska and western Iowa. The storms produced spotty high winds, however most of the wind gusts were below severe limits, in the 30 to 45 MPH range. A wind gust was measured in Adair County at 62 MPH. Large tree limbs were downed by high winds on the south side of Earlham in Madison County. Wind damage also occurred in the Greenfield Area. Heavy rainfall resulted in rising water along Highway 146 near Searsboro. The road was blockaded for several hours until the water receded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 2:28 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CDT TUE AUG 3 2010 .SHORT TERM /TODAY/... MCS IS QUITE PROGRESSIVE AS IT CROSSED THE CWA. HEAVY RAFL OCCURRED...BUT MOST LOCATIONS GENLY ARND AN INCH OR SO WITH SOME SPOTTY 2 INCH AMTS. WILL DROP THE FFA WITH ISSUANCE OF THE ZONES. THE BACK EDGE OF HEAVY PCPN SHOULD BE EAST OF THE CWA BY JUST AFT 09Z AND AREA THAT RECEIVED THE GREATEST RAFL REPORTING NO PROBS. FOR THE FCST TDA WILL CARRY POPS THIS MRNG AS RESID REDEVLOPMENT IS TAKING PLACE IN THE WAKE OF THE MCS. TAPERED IT OFF FM W-E AND LEFT THE AFTN BASICALLY DRY. WITH OUTFLOW BNDRY NOW SOUTH OF THE CWA AND REINFORCING THE SYNOPTIC FNTL BNRY TO THE S...DO NOT EXPECT TO SEE TEMPS REBOUND ALO THAT WELL. VERY WARM AIR ALF SHUD REMAIN SEPARATED BY COOL POOL AT THE LWR LVLS LEFT IN THE WAKE OF THE MCS. WENT BLO MOS FOR HIGHS TDA AND SEE LTL CHC OF THE HOT AIR TO THE S MAKING IT BACK INTO IA TDA. AS A RESULT...IN SPITE OF MID 70 DEW POINTS...HI VALUES WILL REMAIN BLO 105 ALL ZONES TDA. .LONG TERM /TONIGHT THROUGH MONDAY/... IT APPEARS WE ARE IN STORE FOR ONE MORE SOMEWHAT PROLONGED CONVECTIVE EPISODE FROM TONIGHT THROUGH WEDNESDAY. LITTLE HAS CHANGED IN THE OVERALL REGIME WITH ONE OR MORE STALLED BOUNDARIES NEARBY AND RELATIVELY FAST ZONAL FLOW ALOFT AROUND THE PERIPHERY OF STRONG DEEP HIGH PRESSURE OVER THE OZARKS/DEEP SOUTH. MODELS ARE UNANIMOUS IN BRINGING A STRONGER WAVE THROUGH THE FLOW...CURRENTLY LOCATED OVER THE PACIFIC NORTHWEST PER 03/00Z RAOBS...ACROSS OUR AREA LATE TONIGHT AND WEDNESDAY. THIS WILL LIKELY COMBINE WITH NOCTURNAL FACTORS TO RESULT IN RAPID DEVELOPMENT OF STORMS OVERNIGHT ACROSS EASTERN NEBRASKA AND MOVING ACROSS OUR CWA...WITH STORMS REDEVELOPING/PERSISTING DURING THE DAY WEDNESDAY UNTIL THE WAVE CLEARS OUR AREA EARLY WEDNESDAY NIGHT. DURING THIS TIME THE SEVERE WEATHER THREAT APPEARS MINIMAL AND MOSTLY CONFINED TO OUR SOUTHERN COUNTIES NEAR/SOUTH OF THE BOUNDARY...HOWEVER THERE WILL ONCE AGAIN BE A LOT OF SUPPORT FOR HEAVY RAIN WHICH IS OF SOME CONCERN PARTICULARLY WITH A WIDESPREAD INCH OR SO HAVING FALLEN ACROSS CENTRAL IOWA EARLY TUESDAY MORNING. THIS THREAT WILL BE CLOSELY MONITORED. BY WEDNESDAY THE WAVE WILL BE MOVING OFF TO THE EAST AND WE WILL BE PLACED BENEATH NORTHWESTERLY AND SLIGHTLY CYCLONIC FLOW ALOFT WITH A LARGE SURFACE HIGH BUILDING INTO THE UPPER MIDWEST AND PUSHING THE BOUNDARIES OFF TO OUR SOUTH. THIS WILL RESULT IN A COUPLE OF DAYS OF DRY AND RELATIVELY COOLER WEATHER TO CLOSE OUT THE WORK WEEK. IT APPEARS FROM LONG RANGE MODELS THAT BY SATURDAY THE HIGH WILL BE MOVING OFF TO THE EAST AND WE WILL SEE A RETURN OF SOUTHERLY FLOW AND ASSOCIATED WARM AIR/MOISTURE ADVECTION...CONCIDENT WITH RENEWED RIDGING ALOFT AND THE OVERALL SCENARIO OF ZONAL FLOW/SHORTWAVES THAT HAS PLAGUED US ALL SUMMER. MAINTAINED POPS THROUGH THE WEEKEND BUT THE TIMING/DETAILS REMAIN UNCLEAR SO DID NOT RAISE THEM ANY AT THIS TIME. && .AVIATION...03/06Z LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOP NEAR I80 AS EXPECTED. HAVE LEFT CEILING AND VSBY TRENDS IN TAFS PRETTY MUCH THE SAME AS FEEL THIS IS VERY REPRESENTATIVE OF THE SITUATION. HOWEVER...TIMING APPEARS TO BE A BIT QUICKER THAN ORIGINALLY EXPECTED. MCS WILL PUSH EASTWARD...BRINGING LOWER CEILINGS TO ALL SITES. EXPECT LOW CLOUDS AND EVEN FOG TO REMAIN IN THE EARLY MORNING HOURS AS ATMOSPHERE WILL REMAIN EXTREMELY MOIST. HOWEVER...WEAK HIGH PRESSURE WILL BUILD IN TOMORROW AFTERNOON...RETURNING VFR CONDITIONS TO SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS AUG 10 LONG TERM...LEE AVIATION...WILKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT MON AUG 2 2010 IAZ023>028-033>039-044>050-057>062-070>075-085-086-032045- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-MONROE-WAPELLO- 337 PM CDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED FOR TONIGHT. RAINFALL OF 1 TO 2 INCHES IS LIKELY...WITH LOCAL AMOUNTS OF UP TO 4 INCHES. A FEW SEVERE STORMS ARE ALSO POSSIBLE THIS EVENING...BUT THE MAIN THREAT IS INTENSE RAINFALL AND FLASH FLOODING. ISOLATED STORMS MAY PRODUCE HIGH WINDS AND LARGE HAIL. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING AND AGAIN TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT WITH HIGH WINDS THE PRIMARY THREAT. SEVERE POTENTIAL IS LOW ON BOTH WEDNESDAY AND SATURDAY NIGHT. IN ADDITION...HEAT INDICES WILL HOVER NEAR 100 DEGREES TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...AND AGAIN TUESDAY NIGHT. IAZ081>084-092>097-032045- ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 337 PM CDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. ISOLATED STORMS MAY PRODUCE HIGH WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAIN IS POSSIBLE WITH LOCALIZED FLASH FLOODING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING AND AGAIN TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT WITH HIGH WINDS THE PRIMARY THREAT. SEVERE POTENTIAL IS LOW ON BOTH WEDNESDAY AND SATURDAY NIGHT. IN ADDITION...HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...AND AGAIN LATE TUESDAY AND TUESDAY EVENING. IAZ004>007-015>017-032045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 337 PM CDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE FORECAST TONIGHT. ISOLATED STORMS COULD PRODUCE HEAVY RAINFALL...AND MARGINALLY SEVERE HAIL OR WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY...AND AGAIN ABOUT SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1050 PM CDT MON AUG 2 2010 IAZ033>035-044>047-057-058-030600- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...BOONE...AUDUBON...GUTHRIE CENTER 1050 PM CDT MON AUG 2 2010 ...HEAVY RAIN TO MOVE ACROSS THE REGION... THUNDERSTORMS PRODUCING RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL MOVE EAST ACROSS THE REGION THROUGH 1 AM. THE FOCUS OF THE HEAVIEST RAIN WILL BE 30 MILES EITHER SIDE OF HIGHWAY 30. THIS TYPE OF RAINFALL WILL LIKELY LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 AM TUESDAY. MOYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1231 AM CDT TUE AUG 3 2010 IAZ036-037-044>050-057>062-030730- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...DENISON... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL 1231 AM CDT TUE AUG 3 2010 ...HEAVY RAIN TO MOVE ACROSS THE REGION... THUNDERSTORMS PRODUCING RAINFALL RATES OF GENERALLY ONE HALF INCH TO ONE INCH PER HOUR WILL MOVE EAST ACROSS THE REGION THROUGH 3 AM. THE FOCUS OF THE HEAVIEST RAIN WILL BE BETWEEN INTERSTATE 80 AND HIGHWAY 30. THIS TYPE OF RAINFALL WILL LIKELY LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 AM TUESDAY. SHOULD THUNDERSTORMS REPEAT OVER THE SAME AREAS...FLASH FLOODING COULD QUICKLY DEVELOP. MOYER
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 09:30 UTC.
4 thunderstorm wind, 1 flood. Local standard time, as filed.
A few trees were blown down around town as well as large branches broken.
Trained spotter reported 5 to 6 inch diameter tree limbs down and doors of an outbuilding blown in.
A trained spotter reported 1 foot diameter limbs down on the south side of Earlham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246836, 238371, 238655, 238654, 238370.